Wisconsin, 2013

Hail in Wisconsin, June 15, 2013

June 15, 2013 · NWS DLH · 1 event in 1 county or zone

Thunderstorms with hail and sporadic gusty winds moved across northern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms with hail and sporadic gusty winds moved across northern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 15, 2:08 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 15, 2:08 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
308 PM CDT SAT JUN 15 2013

.SHORT TERM...TONIGHT AND SUNDAY...
IN THE IMMEDIATE SHORT TERM..THE PRIMARY FOCUS IS ON ADDITIONAL
TSTORM DEVELOPMENT ALONG THE INSTABILITY AXIS ACROSS THE MN
ARROWHEAD..AND ACROSS AREAS BETWEEN PINE CITY AND
HAYWARD/SPOONER/PARK FALLS AS NORTHERN PERIPHERY OF SLOWLY
DISORGANIZING MCS BRUSHES BY NW WISCONSIN OVER THE NEXT FEW HOURS.
DEEP LAYER SHEAR IS SUFFICIENT FOR SVR ACROSS THE ARROWHEAD..BUT
CHANCES OF ORGANIZED TSTORMS TO SUSTAIN IN THIS AREA APPEARS LOW.
MAIN ISSUES WITH STORMS MOVING INTO NW WISCONSIN APPEAR TO BE
LOCALLY HEAVY RAINFALL THROUGH AROUND 7-8 PM. ALTHOUGH ITS NOT OUT
OF THE QUESTION WE COULD GET A FEW NICKEL/QUARTER HAIL REPORTS
BASED ON LATEST RADAR TRENDS OF 50 DBZ CORES UP TO AROUND 28 KFT.

AS S/W IMPULSES CONTINUE TO ROTATE EASTWARD AROUND THE SOUTHERN
PERIPHERY OF THE UPPER LOW IN CANADA..ADDITIONAL SHOWERS AND
STORMS ARE POSSIBLE TONIGHT AND SUNDAY WITH STEEP LOW LEVEL LAPSE
RATES AND COLD TEMPS ALOFT. THE GREATEST CHANCES SHOULD BE MAINLY
DIRUNALLY DRIVEN..BUT STRONGER 850-700 FLOW AND COLD TEMPS ALOFT
WITH DEEP MIXING ON SUNDAY AFTERNOON COULD LEAD TO A FEW WIND/HAIL
REPORTS WITH THE STRONGER STORMS. DID NOT MAKE TOO MANY MAJOR
CHANGES TO ANYTHING OTHER THAN POPS/SKY COVER FROM THE PREVIOUS
FORECAST FOR TONIGHT AND SUNDAY AS TEMPS/RH/WINDS LOOK GENERALLY
ON TRACK.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...
A SHORTWAVE THAT WILL MOVE ACROSS CENTRAL MINNESOTA SUNDAY NIGHT
AND MONDAY WILL KEEP A POSSIBILITY OF THUNDERSTORMS ACROSS THE
REGION. A HIGH PRESSURE RIDGE WILL BUILD INTO THE FORECAST REGION
WHICH WILL KEEP THE AREA RAIN-FREE TUESDAY. THE RIDGE WILL BECOME
MORE FLAT MID-WEEK WHICH WILL ALLOW SHORT WAVES TO MOVE ACROSS THE
TOP OF IT. THIS WILL CAUSE THE POSSIBILITY FOR TSTORMS ACROSS THE
REGION ESPECIALLY THE NORTHERN PORTIONS OF MN. THE POPS WILL BE
LOW THROUGH THE END OF THE WEEK FOR PRECIP CHANCES. TEMPS WILL BE
IN THE 70S DURING THE WEEK WITH LOW 80S POSSIBLE IN THE SOUTHERN
AREAS AT THE END OF THE WEEK.

&&

.AVIATION...18Z TAF ISSUANCE...
MAINLY VFR CONDITONS AT TAF SITES EXPECT FOR LIFR CIGS AT HYR.
THIS WILL IMPROVE TO VFR BY LATE AFTERNOON AS CLEARING WILL MOVE
INTO THE AREA. THERE IS AN AREA OF SHOWERS MOVING THROUGH NE MN
ATTM WITH MVFR CIGS WITH RAIN. THERE WILL BE A POSSIBILITY OF
SHOWERS THIS EVENING WITH CLEAR TOWARD MIDNIGHT. VFR CONDITIONS
WILL CONTINUE INTO SUNDAY MORNING.

&&

.POINT TEMPS/POPS...
DLH  54  75  53  68 /  20  20  50  40
INL  51  71  49  71 /  20  50  40  20
BRD  56  78  57  72 /  10  20  30  30
HYR  54  78  55  72 /  30  10  40  40
ASX  53  76  52  67 /  20  20  50  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...MILLER
LONG TERM....STEWART
AVIATION...STEWART
Hazardous weather outlook, Jun 15, 1:35 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
235 PM CDT SAT JUN 15 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
235 PM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE MINNESOTA ARROWHEAD...AS
WELL AS PARTS OF EAST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN
THROUGH THIS EVENING. A FEW OF THE STRONGER STORMS MAY PRODUCE HAIL
AND GUSTY WINDS...AS WELL AS VERY HEAVY DOWNPOURS AND FREQUENT
LIGHTNING. THE GREATEST RISK OF ANY STORMS REACHING SEVERE
LEVELS...ALTHOUGH STILL A MINIMAL RISK...IS ACROSS THE MINNESOTA
ARROWHEAD THROUGH AROUND 8 PM.

ISOLATED THUNDERSTORMS MAY PERSIST ACROSS NORTHERN MINNESOTA
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ONCE AGAIN SUNDAY THROUGH MONDAY ACROSS
THE NORTHLAND.  IN GENERAL STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS. HOWEVER...A FEW STRONG STORMS PRODUCING HAIL AND
GUSTY WINDS ARE EXPECTED ONCE AGAIN SUNDAY AND SUNDAY EVENING ACROSS
NORTHERN MINNESOTA...AND ON MONDAY AFTERNOON ACROSS CENTRAL
MINNESOTA INTO NORTHWEST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY THIS EVENING
OR TONIGHT.

LSZ121-140>148-161130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
235 PM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE SUPERIOR
THROUGH THIS EVENING...CAPABLE OF PRODUCING SMALL HAIL...GUSTY
WINDS...LOCALLY HIGHER WAVE HEIGHTS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR SUNDAY INTO
MONDAY...AND AGAIN WEDNESDAY THROUGH FRIDAY.

 MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 15, 2:25 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CDT SAT JUN 15 2013

WIZ006>008-152045-
BURNETT-SAWYER-WASHBURN-
325 PM CDT SAT JUN 15 2013

...STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL MOVING INTO
NORTHWEST WISCONSIN...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLAM LAKE TO SHELL
LAKE TO ANGUS...MOVING NORTHEAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY
HEAVY DOWNPOURS...

RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE IN THE SPOONER AND
BIRCHWOOD AREAS THROUGH 430 PM CDT.

LOCATIONS IMPACTED INCLUDE...
  BIG SAND LAKE...      SPOONER...            HERTEL...
  LITTLE SISSABAGAMA LAKE...                  SPOONER LAKE...
  EDGEWATER...          BIRCH ISLAND LAKE...  MCKENZIE LAKE...
  TREGO...              STONE LAKE...         SPRINGBROOK...
  RESERVE...            NORTHWOODS BEACH...   LAMPSON...
  EARL...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4572 9218 4572 9247 4568 9253 4569 9255
      4604 9206 4608 9136 4591 9090 4563 9130
      4563 9215

 MILLER
Special weather statement, Jun 15, 2:50 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
350 PM CDT SAT JUN 15 2013

WIZ006>008-152115-
BURNETT-SAWYER-WASHBURN-
350 PM CDT SAT JUN 15 2013

...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL PERSIST ACROSS
PARTS OF NORTHWEST WISCONSIN...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HERTEL TO 5 MILES
NORTH OF SARONA TO EDGEWATER...MOVING NORTHEAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
EXTREMELY HEAVY RAINFALL...

AREAS ALONG AND SOUTH OF HIGHWAY 70 MAY RECEIVE 1 TO 2 INCHES OF
RAIN IN LESS THAN AN HOUR...POSSIBLY RESULTING IN SOME MINOR
FLOODING.

LOCATIONS IMPACTED INCLUDE...
  EDGEWATER...          LITTLE SISSABAGAMA LAKE...
  SPOONER...            SPOONER LAKE...       BIRCH ISLAND LAKE...
  EXELAND...            MCKENZIE LAKE...      TREGO...
  STONE LAKE...         SPRINGBROOK...        RESERVE...
  RADISSON...           NORTHWOODS BEACH...   LAMPSON...
  EARL...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4572 9218 4572 9245 4573 9246 4603 9209
      4604 9146 4591 9098 4563 9122 4563 9215

 MILLER
Special weather statement, Jun 15, 3:14 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
414 PM CDT SAT JUN 15 2013

WIZ006>008-152145-
BURNETT-SAWYER-WASHBURN-
414 PM CDT SAT JUN 15 2013

...STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL PERSIST ALONG THE
HIGHWAY 70 CORRIDOR IN NORTHWEST WISCONSIN...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM HERTEL TO LITTLE SISSABAGAMA
LAKE TO 15 MILES SOUTH OF WINTER...MOVING NORTHEAST AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
EXTREMELY HEAVY RAINFALL...

AREAS ALONG AND SOUTH OF HIGHWAY 70 MAY RECEIVE 1 TO 2 INCHES OF
RAINFALL IN LESS THAN AN HOUR...POSSIBLY RESULTING IN LOCAL FLOODING
OF LOW LYING AND POORLY DRAINED AREAS.

LOCATIONS IMPACTED INCLUDE...
  SPOONER LAKE...       STONE LAKE...         RESERVE...
  COUDERAY...           OJIBWA...             MCKENZIE LAKE...
  TREGO...              WINTER...             NORTHWOODS BEACH...
  EARL...               CHIPPEWA LAKE...      BLAISDELL LAKE...
  STANBERRY...          SPRINGBROOK...        NEW POST...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4572 9218 4573 9234 4611 9193 4612 9121
      4587 9068 4563 9071 4563 9215

 MILLER

The radar

The Duluth radar (KDLH), 106 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washburn

When
June 15, 3:24 PM CST
Where
Washburn County, 8 mi W of Trego
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.900, -91.986

Pea to nickel size hail fell. Full trees were swaying in the wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464556.